Signs of Opiate Use You Can’t Miss
Opiate use can be addictive, dangerous, and in some cases, deadly. It is important that you do not miss some of the most crucial signs of opiate use in someone you love because the longer the person abuses these drugs, the worse their effects can become.
Constipation is, according to a study from the NCBI, “the most commonly reported and persistent symptom” of opioid use and abuse. Whether someone is taking the drug as a prescribed medication and following their doctor’s orders or they are abusing it recreationally, nearly all opioids will cause this symptom as a result of acute and chronic use. Someone who is using opioids will likely complain of this issue and may try to solve it by seeing a doctor, taking over-the-counter medication, or using some other type of home remedy. If you notice someone complaining of this condition for a long time, it may be a symptom of opioid use you can’t miss.
In both cases of regular, prescription opioid use or opioid abuse, dependence will occur in someone who takes these drugs chronically. Opioid dependence consists of:
- The individual not feeling normal unless they are on opioids.
- The individual needing opioids to get out of bed in the morning or to go to sleep at night.
- The individual experiencing physical and psychological withdrawal symptoms if they suddenly stop taking the drug, including:
- Abdominal cramping (NLM)
- Runny nose
- Muscle and bone pain
Dependence is not the same as addiction and will occur whenever any long-term use of opioids occurs. However, it is a strong sign that someone is taking opioids secretly if they are not currently on one of these medications.
Drowsiness & Mental Confusion
Drowsiness is a common sign of opioid intoxication and can make those who are experiencing this kind of intoxication a danger to themselves or others in certain situations. A person will also become very confused and likely unable to make fast decisions while also having much slower reflexes. This can be a very dangerous state for someone to be in while behind the wheel of a car or doing something else that requires concentration. If you notice someone in this state, this sign of opioid intoxication cannot be missed as it can be potentially dangerous and harmful.
This is the most dangerous symptom of opioid use and is often the part of the overdose syndrome that causes death. According to the NIDA, “When abused, even a single large dose can cause severe respiratory depression and death,” as the person’s breathing may slow down to a dangerous rate or even stop altogether. This coupled with a person who is unwakeable and whose skin is beginning to take on a bluish hint is not only a sign of opioid use but overdose and should not be missed.
There are many important signs that point to opioid use, both acute and long-term, that should be noticed by those who spend time around the individual. If you are worried that someone you know might be using opioids, look for these unmissable signs.